MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52254
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 08/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: 3x60 advance 35lp (cook), magic torque wire (boston scientific).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, an advance 35 lp low profile balloon catheter ruptured circumferentially after the second inflation while treating a heavily calcified lesion of the superficial femoral artery.The vessel itself was not calcified or tortuous.A 50/50 mix of visipaque to saline solution was in use at the time.The complaint device did not reach nominal pressure, estimated 6 atm (atmospheres) was achieved.According to the complainant this occurred during a lower extremity angiogram procedure.During the procedure, the physician ballooned the popliteal artery with a different cook balloon catheter over another manufacturer's guide wire without issue.The complaint device was then used for a second lesion and, upon inflation, it burst circumferentially, reportedly due to the heavy calcification of that lesion.Removal of the complaint device was said to be difficult and was attempted over another manufacturer's guide wire by pulling it straight out versus using a clockwise rotation as listed in the instructions for use.The device then "bunched up" when it reached the 5fr 55cm cook sheath.As a result, the vessel was perforated causing concern for hematoma formation and all devices were removed.Blood loss was minimal as manual pressure was applied.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The patient reportedly was fine and was discharged from the facility.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A review of the dimensional verification, complaint history, device history record, manufactures instructions, quality control, trends, and a functional test & visual inspection of the returned device were conducted during the investigation.The visual inspection and functional test of the returned device confirmed that the balloon had been returned lodged inside 5 fr.Sheath.The catheter was exposed 86.5cm from the proximal end of the sheath.It was exposed 5.0cm at the distal end of the sheath.A kink was noted 79.5cm from the proximal end of the catheter.Both marker bands were present; however, there were 9.0cm long compression marks noted 96.5cm from the proximal end.Additionally, the balloon separated radially with a proximal section of 3.1cm and a distal section of 6.8cm.A 7.0cm portion of catheter tubing was noted between the two balloon segments.The distal segment of balloon had accordion damage.It was also noted that the full length of the balloon catheter was 148.0cm, which exceeds the specifications for length.This was due to the damage of the catheter tubing.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, an ifu is provided with the device, which states ¿if resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.¿ it goes on to say "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." and "upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site." moreover, a review of the manufactures instructions and of quality control revealed no gaps in processing.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be traced to the device but may lie with the user and patient condition/anatomy.Measures are being conducted to address this failure mode, and we will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7865404
Report Number1820334-2018-02593
Device Sequence Number1171031
Product Code DQY
UDI-Device Identifier10827002522548
UDI-Public(01)10827002522548(17)200807(10)8121100
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/07/2020
Device Model NumberG52254
Device Catalogue NumberPTA5-35-135-4-10.0
Device Lot Number8121100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2018
Initial Date Received by Manufacturer 08/23/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date09/11/2018
Supplement Report FDA Received Date11/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;